Alert archive / Nebraska / Wind Chill Advisories in 2022

Wind Chill Advisory 5, NWS North Platte, NE

February 21, 20227 counties in Nebraska

NWS North Platte, NE issued this wind chill advisory at Feb 21, 2022, 1:42 AM MST for 7 counties in Nebraska. It took effect at Feb 21, 2022, 5:00 PM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2022, 1:42 AM MST (08:42 UTC)
In effect from
Feb 21, 2022, 5:00 PM MST
Expired
Feb 22, 2022, 1:53 AM MST
In force
9 hr
Issued by
NWS North Platte, NE

Counties Chase County, NE, Deuel County, NE, Frontier County, NE, Hayes County, NE, Keith County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 142 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2921 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this wind chill advisory went out at Feb 20, 10:04 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Feb 20, 10:04 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1104 PM CST Sun Feb 20 2022

.SHORT TERM...(This evening through Monday night)
Issued at 359 PM CST Sun Feb 20 2022

Near-term forecast concerns focus dangerously cold temperatures
arriving by Tuesday morning in addition to the potential for
accumulating snow Monday night through Tuesday morning. A Wind Chill
Watch has been issued for areas along and north of Interstate 80
Monday night into Tuesday morning.

Surface high pressure across the Great Lakes region continues to
quickly shift east into southeast Canada. This is occurring on the
southern periphery of an upper-level trough located over the Hudson
Bay. Closer to home, a deepening long-wave trough was setting up
across the Great Basin with strong surface high pressure situated
along the Canadian Rocky mountains. A strong cold front trailing
from the departing surface low and on the forward edge of the
aforementioned surface high will move into the area beginning late
tonight through about midday Monday. This feature will bring with it
a significant Arctic air mass and increasing precipitation chances.

Regarding the incoming cold temperatures...expecting the Arctic
frontal boundary to begin moving into the area from the north by
late this evening. As it does, winds will quickly shift to the east
and then the north with gusts behind the front likely to approach 20
to possibly 25 mph making it feel colder than it actual is. Folks
along the Highway 2 corridor and points north will likely see high
temperatures for the day occur in the early morning hours with
rapidly dropping temperatures the remainder of the day. In short,
it'll be colder by late afternoon evening than it will have been in
the morning so plan accordingly. For areas south of Highway 2, a
minor diurnal swing will be possible but expect temperatures to
begin rapidly falling by late afternoon with only the middle 20s to
low 30s expected for maximum temperatures. Will see a quick arrival
of dangerous wind chill values as temperatures continue to dive
through the evening into early Tuesday morning. Incoming h85
temperatures appear to be near the bottom of the ensemble
climatological percentile range, further illustrating the
significance of the cold snap. Expect low temperatures, aided by
strong CAA and fresh snow cover to bottom out in the negative teens
across the Sandhills and around -5 degF elsewhere. Regarding the
wind chills, winds will be slow to subside on Tuesday given a fairly
compact pressure gradient and strong flow off the surface. Will
likely see wind chill values as low as -20 degF by early evening
Monday across our northern zones. These will continue to drop
through sunrise Tuesday with minimum values falling into the -30 to -
40 degF range for areas north of Interstate 80. Because of this,
have opted to issue a Wind Chill Watch for these areas. Elsewhere
(Perkins/Chase/Hayes/Frontier Counties), confidence is lower in
seeing the significantly dangerous wind chill values but values in
the -25 to -30 degF range appear likely so expect Wind Chill
Advisories to be issued with later forecasts. Do expect the cold
wind chills to continue into the daytime Tuesday with a continuation
of at least Wind Chill Advisories through the day but will hold off
this package until confidence in precise values and locations
increases. High temperatures on Tuesday will threaten record low
maximum values for the calendar day at multiple locations (North
Platte/Valentine/Broken Bow/Imperial) making for bitter cold day
with highs struggling to climb above zero across the Sandhills but
climbing closer to the low teens for south of Interstate 80.

Regarding the precipitation chances...flow aloft will become more
southwesterly with ample mid-level height falls and PVA moving onto
the Central Plains. The greatest upper-level dynamics will be fairly
removed from the area with the northern stream jet focusing north of
the area and the southern stream jet remaining to the southeast.
Main low-level forcing will come in the form of modest fgen in the
h7 to h5 layer. Can't rule out some light WAA drizzle activity
mainly east of Highway 83 and north of Highway 20 but dry air at the
surface limits confidence in seeing precip reach the ground. Should
this threat materialize, some patchy freezing drizzle will be the
main concern. The greatest mid-level convergence/fgen will set up in
a southwest to northeast line stretching from the central Nebraska
Panhandle up into southern South Dakota. Thermal profiles at least
initially will support efficient snow growth potential but as cold
air continues to flood the area, depth of the DGZ will begin to wane
towards early morning Tuesday. Even so, expecting snow to liquid
ratios to exceed climatology and approach the 15-17:1 range. As for
QPF, moisture availability appears to be seasonable, with PWAT
values in the 0.25-0.3" range. Given fairly modest mesoscale forcing
and lingering dry air in the low levels, did not feel the need to
stray much from the inherited QPF. Some minor tweaks were done with
a slight lean towards the NAM12 QPF values based on past performance
with fgen events. This places a swath of liquid equivalent amounts
exceeding 0.1" northwest of a Crescent Lake to Hyannis to Atkinson
line and values closer to 0.25" near the Pine Ridge thanks to
orographic enhancement of low-level lift. This lines up fairly well
with ensemble clustering and specifically the mean output from both
the EPS/GEFS as well as the SREF. Utilizing the previously mentioned
snow ratios netted total snow accumulations of 3-5" across northern
Sheridan and far northwestern Cherry County with generally 1-3"
elsewhere as far south as Oshkosh to Mullen to Chambers Monday
through early Tuesday. Winds during this snowfall event are expected
to remain elevated with northerly sustained winds 10 to 20 gusting
up to 25 to 30 mph. Did consider issuing a Winter Weather Advisory
for the Pine Ridge counties citing the accumulating snow and the
potential for blowing/drifting snow leading to further travel
hazards, however, further decreasing snowfall trends are possible
opted to hold off for now after coordination with neighboring
offices. This potential will need reevaluated with later forecasts
however so stay tuned.

.LONG TERM...(Tuesday through Sunday)
Issued at 359 PM CST Sun Feb 20 2022

Beginning 00z Wednesday. Snowfall will diminish through the late
morning across our northwest as low-level fgen wanes and the
shortwave trough axis clears the area west to east. Surface high
pressure will continue to approach the area from the north, leading
to an easterly turn to the low-level wind fields. This will increase
orographic lift across the Front Range and as far east as northeast
Colorado. This will lead to the second round of light snow across
the area, focusing over southwest Nebraska up through the Sandhills
on Wednesday into early Thursday. As is the case with these strong
high pressure systems, ample dry air in the low-level may inhibit
how much snow reaches the ground. For now, felt the "Chance" to
"Likely" PoPs inherited from the model blend were adequate and left
them as is. QPF with this round appears quite light and expect only
an inch or two of dry snow with this activity. Highs on Wednesday
and Thursday will remain cold...generally around 10 degF.

Main upper-level trough axis will pass the area by late Thursday
with greatest forcing for ascent situated along the baroclinic zone
well removed to the southeast of the local area. A secondary surface
high pressure will move in from the north by late week and though
not as strong as the previous one, will bring renewed cold air into
the region. Because of this, have lowered temperatures for the
weekend with highs remaining well below normal through Saturday and
Sunday. Mid-level ridging will increase upstream by late weekend,
returning the area to northwest flow aloft. Low-level temperatures
will moderate though as surface high pressure settles in across the
Central Rockies. This will lead to a period of westerly downsloping
flow and should help return temperatures to seasonable and
eventually unseasonable values once again in the extended. At this
time, precipitation chances appear to be limited in the extended
which will favor near to slightly below normal precipitation through
that period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1103 PM CST Sun Feb 20 2022

Increasing clouds along with decreasing ceilings are expected
throughout this morning in advance of the next weather system. At
both sites, very strong northerly winds are expected in the
afternoon and evening with gusts up to 30 knots. In addition, snow
will begin across northern Nebraska by mid to late afternoon and
lasting into the evening impacting mainly KVTN. The combination of
strong winds and snow will cause significant reductions in
visibility as well as a blowing and drifting snow potential.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Wind Chill Watch from Monday evening through Tuesday morning for
NEZ004>010-022>029-035>038-056-057-059-094.

&&

SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Kulik
Hazardous weather outlook, Feb 20, 3:02 PM MST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
402 PM CST Sun Feb 20 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-212215-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
402 PM CST Sun Feb 20 2022 /302 PM MST Sun Feb 20 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

An arctic cold front will surge into northern Nebraska late
tonight with northerly winds gusting to 20 mph. Wind chills are
expected to fall to 5 to 10 above across far northern Nebraska.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A long term winter weather event will begin Monday and last
into Thursday night. Dangerously cold temperatures will begin
arriving Monday with dangerous wind chill values Monday night into
Tuesday, and likely to continue Tuesday night through Thursday.

A Wind Chill Watch has been issued for most of western and north
central Nebraska for Monday night through Tuesday morning.

High temperatures Tuesday and Wednesday are forecast to remain
below 10 degrees for all areas near and north of I80. Subzero
high temperatures are possible across northern Nebraska on
Tuesday.

Light snow is expected to begin Monday afternoon and continue into
Tuesday with the best chance for 2 to over 4 inches possible
across northern Nebraska. Light snow is also possible across
western and north central Nebraska Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 1:42 AM MSTWind Chill WarningLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more33 hr
Feb 21, 1:42 AM MSTWinter Storm WatchLBFSheridan11 hr
Feb 21, 1:42 AM MSTWinter Weather AdvisoryLBFBoyd, Brown, Cherry, Holt, Keya Paha, Rock and 1 more33 hr

Nearby

Wind Chill Advisories in Nebraska, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.